Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 26, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 30, 2012, 1:52 PM PDT for Riverside County, San Bernardino County, California. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2012, 1:52 PM PDT (20:52 UTC)
- Expired
- Aug 30, 2012, 2:45 PM PDT
- In force
- 53 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 2:47 PM PDT | TSTM WND GST 61 | March Afb, CA | ASOS MEASURED A PEAK WIND GUST OF 53 KT OR 61 MPH AT 247 PM PDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 8.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2894 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
775 WUUS56 KSGX 302052 SVRSGX CAC065-071-302145- /O.NEW.KSGX.SV.W.0026.120830T2052Z-120830T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 152 PM PDT THU AUG 30 2012 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITY OF MORENO VALLEY... EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITY OF REDLANDS... * UNTIL 245 PM PDT * AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS EXTENDED FROM MORENO VALLEY TO JUST SOUTH OF REDLANDS...AND MOVING NORTHWEST AT 10 MPH. ANOTHER DEVELOPING THUNDERSTORM WAS JUST EAST OF LAKEVIEW...OR 5 MILES NORTH OF HEMET. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOMA LINDA...COLTON AND MENTONE PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP...ESPECIALLY IN THE AREA BETWEEN MORENO VALLEY AND REDLANDS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3409 11733 3413 11708 3380 11699 3378 11733 TIME...MOT...LOC 2049Z 187DEG 8KT 3398 11715 $$ MAXWELL
1 follow-up statement
702 WWUS56 KSGX 302118 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 218 PM PDT THU AUG 30 2012 CAC065-071-302145- /O.CON.KSGX.SV.W.0026.000000T0000Z-120830T2145Z/ RIVERSIDE CA-SAN BERNARDINO CA- 218 PM PDT THU AUG 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR EXTREME SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM EXTENDED FROM NEAR REDLANDS SOUTH TO JUST EAST OF MORENO VALLEY. MORE THUNDERSTORMS WERE FORMING WEST OF PERRIS AND COULD BECOME SEVERE AROUND 230 PM. VERY HEAVY RAINS COULD ALSO RESULT IN FLOODING ALONG ROADS AND LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THE MAIN THREAT AREA FOR FUNNEL CLOUDS OR A TORNADO IS BETWEEN REDLANDS AND MORENO VALLEY. && LAT...LON 3409 11733 3413 11708 3380 11699 3378 11733 TIME...MOT...LOC 2115Z 187DEG 8KT 3404 11714 $$ MAXWELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:45 AM PDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 30, 9:45 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT THU AUG 30 2012
.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
THIS EVENING ACROSS PRIMARILY THE MOUNTAINS AND DESERTS...WITH FLASH
FLOODING POSSIBLE TODAY. THE THREAT OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY...MAINLY OVER
THE MOUNTAINS AND DESERTS...AND MAY CONTINUE THROUGH EARLY NEXT
WEEK. OTHERWISE...SOME LATE NIGHT AND EARLY MORNING PATCHY FOG WILL
BE POSSIBLE ALONG THE COAST...WITH A GRADUAL COOLING TREND
POSSIBLE. HIGH PRESSURE WILL THEN REBUILD FOR THE WEEKEND AND EARLY
NEXT WEEK...WITH WARMER CONDITIONS DEVELOPING OVER THE INLAND AREAS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST THIS MORNING...FORCING THE RIDGE OF
HIGH PRESSURE TO THE EAST. AS A RESULT...THE UPPER LEVEL FLOW OVER
SOUTHERN CALIFORNIA IS STARTING TO TRANSITION FROM SOUTHEASTERLY AND
SOUTHERLY TO SOUTHWESTERLY. THE 12Z KNKX SOUNDING SHOWS THIS SWITCH
IN THE UPPER LEVEL WINDS ABOVE 400 MBS. HOWEVER...THE FLOW IS STILL
SOUTHEASTERLY TO SOUTHERLY BELOW 400 MBS...WITH PRECIPITABLE WATER
VALUES UPWARDS OF 1.65 INCHES THIS MORNING. DEW POINTS ACROSS THE
SOUTHERN DESERTS HAVE ALSO INCREASED INTO THE UPPER 70S...AHEAD OF A
DISTURBANCE MOVING NORTH ALONG THE COLORADO RIVER. THERE ARE A FEW
DEBRIS CLOUDS OVER SAN DIEGO AND RIVERSIDE COUNTIES...WHICH MAY BE
PRODUCING A FEW LIGHT SHOWERS. OTHERWISE...THE ATTENTION WILL TURN
TO THIS AFTERNOON...AS THE THREAT OF SHOWERS AND THUNDERSTORMS
REMAINS OVER THE MOUNTAINS AND DESERTS. THE BEST INSTABILITY
APPEARS TO BE NORTH AND EAST OF THE WARNING AREA...BUT THERE STILL
SHOULD BE ENOUGH LINGER MOISTURE AND INSTABILITY FOR THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS. THE MOST UNSTABLE CAPE VALUES RANGE
BETWEEN 2000 AND 3000 J/KG IN THESE AREAS...AND GIVEN THAT THE UPPER
LEVEL WINDS ARE LESS THAN 15 KTS...THINK THAT FLASH FLOODING WILL BE
A THREAT TODAY. THEREFORE...THE FLASH FLOOD WATCH REMAINS IN EFFECT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
THIS EVENING ACROSS THE MOUNTAINS...DESERTS...AND FAR EASTERN
VALLEYS. THE THREAT OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...MAINLY OVER THE
MOUNTAINS AND DESERTS. OTHERWISE...SOME LATE NIGHT AND EARLY
MORNING PATCHY FOG WILL BE POSSIBLE ALONG THE COAST...WITH A GRADUAL
COOLING TREND POSSIBLE. HIGH PRESSURE WILL THEN REBUILD FOR THE
WEEKEND AND EARLY NEXT WEEK...WITH WARMER CONDITIONS DEVELOPING OVER
THE INLAND AREAS.FOR THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.
THIS TROUGH WILL BE THE DOMINATE FEATURE OVER THE REGION THROUGH
SATURDAY...PLACING SOUTHERN CALIFORNIA BETWEEN THE DRIER AND MORE
STABLE AIR TO THE NORTHWEST AND THE MOIST AND UNSTABLE AIR TO THE
SOUTHEAST. FOR NOW...THINK THAT THERE MAY BE ENOUGH LINGERING
MOISTURE ON FRIDAY...FOR THE THREAT OF ISOLATED SHOWERS OR
THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS AND HIGH DESERTS.
HOWEVER...REMNANT MOISTURE FROM HURRICANE ILEANA. AT THIS POINT IN
TIME...THE CURRENT FORECAST INCLUDES A SLIGHT CHANCE OR CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SATURDAY. HOWEVER...THE LATEST 12Z
NAM SHOWS BETWEEN AN 80 AND 100 PERCENT MOISTURE LAYER NEAR 700
MBS. THIS WOULD LIKELY MEAN OVERCAST SKIES...AND WITH NO SURFACE
HEATING OR ACTIVE TRIGGER...IT SEEMS UNLIKELY THAT THIS WOULD
HAPPEN. WILL WAIT THE REST OF THE 12Z MODELS BEFORE MAKING ANY
CHANGES THOUGH. NEEDLESS TO SAY...SLIGHTLY COOLER CONDITIONS WILL
PREVAIL FOR THE FIRST PART OF THE WEEKEND.
AS FOR THE REMAINDER OF THE HOLIDAY WEEKEND AND WORK WEEK...THE
MODELS CONTINUE TO SHOW THE RIDGE OF HIGH PRESSURE BUILDING BACK
OVER THE REGION. HOWEVER...THERE ARE SIGNIFICANT DIFFERENCE IN THE
TIMING OF THIS AND PLACEMENT OF THE RIDGE AXIS...WHICH MEANS THE
DIFFERENCE BETWEEN A DRIER FORECAST OR A MORE UNSETTLED FORECAST.
FOR NOW...THE FORECAST HEDGES TOWARDS THE MORE AGGRESSIVE 12Z GFS
MODEL...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
OVER THE MOUNTAINS AND DESERTS...BUT THERE IS SOME
UNCERTAINTY...GIVE THAT THE 00Z ECMWF SHOWS THAT DRIER CONDITIONS
WILL LIKELY PREVAIL. OTHERWISE...JUST EXPECT A GRADUAL WARM UP FOR
THE INLAND AREAS.
&&
.AVIATION...
301555Z...VFR CONDS FORECAST THROUGH THE TAF PERIOD. PATCHY
STRATUS...WITH BASES AROUND 600 FT MSL AND TOPS NEAR 1200 FT
MSL...WILL DEVELOP NEAR THE COAST TONIGHT AND MAY LINGER NEAR KSAN
AND KCRQ EARLY FRI MORNING...AND COULD LOWER VIS TO 2-4 SM BR BTWN
12-14Z FRI. ISOLATED TO SCATTERED SHOWERS AND TSTMS...WITH BASES
NEAR 10K FT MSL AND TOPS NEAR 40K FT MSL...ARE FORECAST FOR THE MTNS
AND DESERTS EARLY THIS AFTERNOON THROUGH THIS EVENING. GUSTY SURFACE
WINDS AND LOWERED VIS ARE POSSIBLE NEAR STORMS.
&&
.MARINE...
AN ENHANCED SOUTHERLY SWELL CREATING A TOTAL WAVE HEIGHT OF 5-6 FT
AND A PERIOD OF 17-19 SEC WILL ARRIVE TO OUR COASTAL WATERS
TOMORROW...WITH THE TOTAL WAVE HEIGHT AND PERIOD LOWERING TO AROUND
4-5 FT/15 SEC BY THE END OF THE HOLIDAY WEEKEND. THIS WILL GENERATE
SURF HEIGHTS UP TO 10 FT THIS WEEKEND...ESPECIALLY ALONG SOUTHERLY
FACING BEACHES. A HIGH SURF ADVISORY WAS ISSUED FOR THE SAN DIEGO
AND ORANGE COUNTY COASTS...EFFECTIVE 3 AM FRIDAY THROUGH 6 PM
SUNDAY...AND MAY BE EXTENDED THROUGH LABOR DAY DUE TO A CONTINUED
HIGHER SWELL FROM WHAT IS NOW HURRICANE ILEANA. SEE LAXCFWSGX FOR
DETAILS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
HIGH SURF ADVISORY FROM 3 AM FRIDAY TO 6 PM PDT SUNDAY FOR THE
ORANGE COUNTY AND SAN DIEGO COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JJTHazardous weather outlook, Aug 30, 4:04 AM PDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN DIEGO CA 404 AM PDT THU AUG 30 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-302300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 404 AM PDT THU AUG 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE THIS AFTERNOON AND EARLY EVENING. STRONG WIND GUSTS AND HAIL WILL ALSO BE POSSIBLE. LIGHTNING FROM THUNDERSTORMS HAVE THE POTENTIAL TO START FIRES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND HIGH DESERTS EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. FOR FRIDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. HIGH SURF WITH VERY STRONG RIP CURRENTS AND MODERATE BEACH EROSION FROM EARLY FRIDAY MORNING THROUGH THE WEEKEND ALONG SOUTH FACING SHORES OF THE ORANGE AND SAN DIEGO COUNTY BEACHES. SURF HEIGHTS EXPECTED TO PEAK AT 6 TO 10 FEET SATURDAY AND SUNDAY WITH HIGHER SETS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY EVENING. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. HARRISON
In the hours before
Special weather statement, Aug 30, 12:50 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1250 PM PDT THU AUG 30 2012
CAZ058-062-302045-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1250 PM PDT THU AUG 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL
145 PM PDT...
AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF BORREGO SPRINGS...MOVING WEST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SHELTER VALLEY...OCOTILLO
WELLS...AND SOUTHERN PORTIONS OF BORREGO SPRINGS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3297 11641 3314 11653 3323 11641 3320 11608
3295 11614
TIME...MOT...LOC 1949Z 102DEG 11KT 3310 11643
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:47 PM PDT | High Surf Advisory | SGX | San Diego | 4 days |
| Aug 30, 3:18 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 30, 11:57 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
| Aug 30, 12:04 PM PDT | Areal Flood Advisory | SGX | San Diego | 116 min |
| Aug 30, 12:11 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 30, 12:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 30, 12:18 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 57 min |
| Aug 30, 12:45 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 30, 12:50 PM PDT | Special Weather Statement | SGX | San Diego | 55 min |
| Aug 30, 1:05 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 30, 1:30 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino, San Diego | 3 hr |
| Aug 30, 1:58 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 30, 2:31 PM PDT | Flash Flood Warning | SGX | Riverside | 119 min |
| Aug 30, 2:38 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 40 min |
| Aug 30, 2:45 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 60 min |
| Aug 30, 3:10 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.